Alert archive / Virginia / Red Flag Warnings in 2008
Red Flag Warning 2, NWS Baltimore/Washington
NWS Baltimore/Washington issued this red flag warning at Mar 1, 2008, 5:10 AM EST for Calvert County, Charles County, Saint Mary's County, Maryland; 11 counties in Virginia. It took effect at Mar 1, 2008, 11:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2008, 5:10 AM EST (10:10 UTC)
- In effect from
- Mar 1, 2008, 11:00 AM EST
- Expired
- Mar 1, 2008, 6:00 PM EST
- In force
- 7 hr
- Issued by
- NWS Baltimore/Washington
Counties Calvert County, MD, Charles County, MD, Saint Mary's County, MD, Albemarle County, VA, City of Fredericksburg, VA, Culpeper County, VA, Greene County, VA, King George County, VA, Madison County, VA, Nelson County, VA, Orange County, VA, Rappahannock County, VA, Spotsylvania County, VA, Stafford County, VA
The radar
The Sterling radar (KLWX), 77 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 10.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2233 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 670 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS81 KLWX 011010 RFWLWX RED FLAG WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 510 AM EST SAT MAR 1 2008 MDZ016>018-VAZ036>041-050-051-055>057-011815- /O.UPG.KLWX.FW.A.0002.080301T1600Z-080301T2300Z/ /O.NEW.KLWX.FW.W.0002.080301T1600Z-080301T2300Z/ CHARLES-ST. MARYS-CALVERT-NELSON-ALBEMARLE-GREENE-MADISON- RAPPAHANNOCK-FAUQUIER-ORANGE-CULPEPER-STAFFORD-SPOTSYLVANIA- KING GEORGE- 510 AM EST SAT MAR 1 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. VERY LITTLE PRECIPITATION FELL OVERNIGHT WITH A PASSING COLD FRONT. WEST OR NORTHWEST WINDS WILL GUST UP TO 30 TO 35 MPH BEHIND THE COLD FRONT THIS AFTERNOON. THE GUSTY WINDS IN COMBINATION WITH LOW FUEL MOISTURES AND RELATIVE HUMIDITY VALUES NEAR 30 PERCENT...WILL LEAD TO HIGH FIRE DANGER LATER THIS MORNING AND AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
2 follow-up statements
000 WWUS81 KLWX 011342 RFWLWX RED FLAG WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 842 AM EST SAT MAR 1 2008 MDZ016>018-VAZ036>041-050-051-055>057-012200- /O.CON.KLWX.FW.W.0002.080301T1600Z-080301T2300Z/ CHARLES-ST. MARYS-CALVERT-NELSON-ALBEMARLE-GREENE-MADISON- RAPPAHANNOCK-FAUQUIER-ORANGE-CULPEPER-STAFFORD-SPOTSYLVANIA- KING GEORGE- 842 AM EST SAT MAR 1 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... VERY LITTLE PRECIPITATION FELL LAST NIGHT WITH THE COLD FRONTAL PASSAGE. WEST NORTHWEST WINDS WILL GUST UP TO 35 MPH BEHIND THE COLD FRONT THIS AFTERNOON. THE GUSTY WINDS IN COMBINATION WITH LOW FUEL MOISTURES AND RELATIVE HUMIDITY VALUES OF 25 TO 30 PERCENT...WILL LEAD TO HIGH FIRE DANGER THIS AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ ROGOWSKI
000 WWUS81 KLWX 012258 RFWLWX RED FLAG WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 558 PM EST SAT MAR 1 2008 MDZ016>018-VAZ036>041-050-051-055>057-020000- /O.EXP.KLWX.FW.W.0002.000000T0000Z-080301T2300Z/ CHARLES-ST. MARYS-CALVERT-NELSON-ALBEMARLE-GREENE-MADISON- RAPPAHANNOCK-FAUQUIER-ORANGE-CULPEPER-STAFFORD-SPOTSYLVANIA- KING GEORGE- 558 PM EST SAT MAR 1 2008 ...RED FLAG WARNING WILL EXPIRE AT 6 PM EST THIS AFTERNOON... THE RED FLAG WARNING WILL EXPIRE AT 6 PM EST THIS AFTERNOON. NORTHWEST WINDS WILL GRADUALLY DIMINISH THIS EVENING. RELATIVE HUMIDITIES SHOULD RECOVER AS TEMPERATURES FALL INTO THE 20S UNDER CLEAR SKIES AND LIGHT WINDS. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this red flag warning went out at Mar 1, 3:32 AM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Mar 1, 3:32 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 AM EST SAT MAR 1 2008
.SYNOPSIS...
A COLD FRONT WILL MOVE OFF THE COAST TODAY. HIGH PRESSURE WILL
BRIEFLY BUILD OVER THE REGION ON SUNDAY...BUT WILL MOVE OFF THE
COAST BY EARLY MONDAY. A COLD FRONT...AND ASSOCIATED LOW PRESSURE
SYSTEM...WILL AFFECT THE MID ATLANTIC REGION ON TUESDAY. CONDITIONS
WILL REMAIN UNSETTLED FOR THE REMAINDER OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT IS CURRENTLY CROSSING THE FAR WESTERN AREAS OF THE CWFA.
WARM AIR HAS SURGED AHEAD OF THE COLD FRONT...WITH TEMPERATURES
RISING IN MOST PLACES EAST OF THE BLUE RIDGE MOUNTAINS OVERNIGHT.
WEST OF THE BLUE RIDGE...TEMPERATURES HAVE REMAINED NEARLY
STEADY...OR VERY SLOWLY RISEN OVERNIGHT. THE COLD AIR HAS BEEN VERY
SLOW TO ERODE FROM THE FAR NORTHWEST...WITH TEMPERATURES NEAR
FREEZING STILL IN WASHINGTON COUNTY MARYLAND.
REGIONAL RADAR SHOWS JUST A FEW LINGERING ECHOES. MOST OF THE
PRECIPITATION BYPASSED THE CWFA. WAS GETTING SOME GOOD SNOWFALL
REPORTS IN THE EVENING...ALONG THE WESTERN SLOPES OF THE POTOMAC
HIGHLANDS. HOWEVER...EXPECT THE DEEPER MOISTURE TO BEGIN DWINDLING
LATER THIS MORNING BEHIND THE FRONT. WILL BE DROPPING ALL WINTER
WEATHER WARNINGS/ADVISORIES. UP TO AN ADDITIONAL INCH OF SNOWFALL IS
POSSIBLE IN THE HIGHER TERRAIN.
TEMPERATURES WILL BE A TRICKY FORECAST FOR TODAY. WARM AIR HAS
DEFINITELY SURGED NORTHWARD AHEAD OF THE FRONT. MOST AREAS EAST OF
THE BLUE RIDGE HAVE READINGS IN THE MIDDLE 40S TO NEAR 50 DEGREES.
THIS WAS VERY CLOSE TO THE FORECASTED HIGHS THE NUMERICAL GUIDANCE
HAD FOR TODAY. TEMPERATURES BEHIND THE FRONT ARE NOT ALL THAT COLD
EITHER. DOWNSLOPING FLOW WILL ALSO PLAY A ROLE TODAY...WITH
TEMPERATURES PROBABLY RISING THE FEW DEGREES THEY DROP BEHIND THE
FRONTAL BOUNDARY. SO...WILL KEEP NEARLY STEADY TEMPERATURES FOR
TODAY.
POPS WILL MAINLY BE CONFINED TO THE FAR WESTERN REGIONS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
HIGH PRESSURE BEGINS TO BUILD OVER THE REGION. LOW TEMPERATURES
SHOULD BE SOME 15 TO 20 DEGREES COLDER.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
LONG TERM PERIOD BEGINS WITH THE SFC LOW CONTINUING TO MOVE UP OFF
THE COAST OF MAINE AS UPPER LEVEL RIDGE AND SFC HIGH PRESSURE MOVES
IN. BY LATE SUN...WINDS SHIFT SOUTHERLY WITH A WARMING TREND
EXPECTED EARLY IN THE WEEK. ALL MODEL GUIDANCE IN AGREEMENT WITH
UPPER LEVEL TROF DIGGING SOUTHWARD ACROSS THE LOWER MISSISSIPPI
VALLEY AND SFC LOW DEVELOPMENT. SFC LOW EXPECTED TO MOVE UP THE
APPALACHIANS...THOUGH ALL MODELS INDICATE SFC LOW WILL STAY WEST
OF THE FA. THIS WOULD RESULT IN RAIN BEING THE MAIN PTYPE FOR TUE...WITH
UPSLOPE SNOWSHOWERS EARLY WED AS COLDER AIR MOVES IN BEHIND THE LOW.
SFC LOW CONTINUES TO LIFT NORTHEAST ON WED...WITH WEAK HIGH PRESSURE
AND MAINLY ZONAL UPPER LEVEL FLOW. NEXT SFC LOW EXPECTED TO DEVELOP
EARLY FRIDAY ALONG THE GULF COAST AND AGAIN LIFT NORTH ALONG THE
APPALACHIANS. THIS SFC LOW A LITTLE MORE CLOSER IN TO THE FA...AND
SHOULD BRING SNOW SHOWERS MAINLY NORTHERN AND WESTERN PORTIONS OF
THE AREA.
DID NOT MAKE ANY MAJOR CHANGES TO THE FORECAST PACKAGE. BASED ON
LOCAL VERIFICATION...WENT WITH THE ADJMAV GUIDANCE FOR TEMPS. MINOR
TWEAKS TO WINDS BASED ON CURRENT GUIDANCE.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
VFR CIGS/VSBYS PREVAIL ACROSS THE REGION. SOME MVFR CIGS ARE
POSSIBLE WHILE THE FRONT COMES THROUGH. HOWEVER...THE MAIN STORY
WILL BE A WIND SHIFT TO THE WEST/NORTHWEST BEHIND THE FRONT. IN
ADDITION...THE WINDS WILL REMAIN GUSTY...BUT GUSTS COULD PICK UP TO
AROUND 30 KT DURING THE AFTERNOON. WINDS ARE NOT EXPECTED TO
DECREASE TO BLO 10 KT UNTIL LATE TONIGHT.
HIGH PRESSURE WILL BUILD IN ACROSS THE REGION SUNDAY...WITH MVFR/IFR
CONDITIONS POSSIBLE LATE MON THROUGH WED WITH THE NEXT SYSTEM.
OTHERWISE...EXPECT NO RESTRICTIONS FOR CIGS AND VSBYS.
&&
.MARINE...
CURRENTLY NOT MEETING GALE CRITERIA OVER THE WATERS. THE HIGHER
WINDS ALOFT ARE NOT MIXING DOWN TO THE SURFACE OVER THE WATERS.
HOWEVER...SMALL CRAFT CONDITIONS CONTINUE TO BE MET. WILL GO AHEAD
AND DOWNGRADE THE HEADLINE TO A SMALL CRAFT ADVISORY FOR THE
AFTERNOON THAT CONTINUES INTO SUNDAY.
BUFKIT SOUNDINGS DO SHOW THE POTENTIAL FOR GUSTS UP TO 30 KT OVER
THE WATERS FOR LATER IN THE AFTERNOON...BEHIND THE FRONT. THE GUST
POTENTIAL DOES FLIRT WITH GALE CRITERIA FOR A FEW HOURS...BUT NOT
CONFIDENT ENOUGH THAT THE HIGHER MOMENTUM TRANSFER NUMBERS WILL MIX
DOWN OVER THE COOLER WATER.
NO HEADLINES EXPECTED THROUGH THE LONG TERM PERIOD AS HIGH PRESSURE
BUILDS IN SUN...WITH NEXT CHANCE OF PRECIPITATION LATE MON AND EARLY
FRI. WINDS SHOULD REMAIN BELOW CRITERIA.
&&
.FIRE WEATHER...
WILL GO AHEAD AND RAISE A RED FLAG WARNING FOR THE SAME AREAS THAT
HAD THE WATCH YESTERDAY. FUEL MOISTURES ARE BLO 10 PERCENT IN THAT
REGION. IN ADDITION...RH VALUES WILL DROP TO AOB 30 PERCENT THIS
AFTERNOON. RH VALUES COULD DROP EVEN LOWER...ESPECIALLY SINCE THE
MODELS DO NOT TEND TO FORECAST LOW ENOUGH DEWPOINTS. SUSTAINED WINDS
OF 20 KT WILL LIKELY NOT BE MET...HOWEVER FREQUENT GUSTS TO 20+ KT
ARE LIKELY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM EST THIS
AFTERNOON FOR MDZ016>018.
VA...RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM EST THIS
AFTERNOON FOR VAZ036>041-050-051-055>057.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EST SUNDAY FOR ANZ530>537.
&&
N.LISTEMAA/S.LISTEMAAHazardous weather outlook, Feb 29, 9:32 PM EST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 932 PM EST FRI FEB 29 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 011245- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 932 PM EST FRI FEB 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A GALE WARNING IS NOW IN EFFECT FOR THE ENTIRE MARINE AREA THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY REMAINS IN EFFECT OVER THE MARINE AREA SATURDAY THROUGH SUNDAY MORNING. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED AGAIN EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-011245- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 932 PM EST FRI FEB 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A HEAVY SNOW WARNING IS IN EFFECT FOR THE WESTERN SLOPES OF THE ALLEGHENY FRONT...INCLUDING WESTERN ALLEGANY...MINERAL AND GRANT COUNTIES. A SNOW ADVISORY IS IN EFFECT FOR THE EASTERN PORTIONS OF ALLEGANY...MINERAL AND GRANT COUNTIES AS WELL AS HIGHLAND AND PENDLETON COUNTIES TONIGHT. PLEASE SEE WBCWSWLWX OR WWUS41 FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE HEAVY SNOW WARNING CONTINUES THROUGH 4 PM SATURDAY. THE SNOW ADVISORY CONTINUES THROUGH SATURDAY MORNING. AN ADDITIONAL INCH OR TWO OF OF SNOW WILL BE POSSIBLE. GUSTY WINDS MAY APPROACH 40 MPH ACROSS THE REGION ON SATURDAY. WITH GUSTY NORTHWEST WINDS...FORECAST RELATIVE HUMIDITIES NEAR 30 PERCENT...AND RELATIVELY LOW FUEL MOISTURE IN CENTRAL VIRGINIA AND SOUTHERN MARYLAND...FIRE DANGER WILL BE ENHANCED. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR CENTRAL VIRGINIA AND LOWER SOUTHERN MARYLAND. A SIGNIFICANT STORM SYSTEM IS EXPECTED TO IMPACT THE REGION TUESDAY AND TUESDAY NIGHT. HEAVY RAINS APPEAR LIKELY OVER THE APPALACHIAN REGION DURING THIS TIME FRAME. THE COMBINATION OF RAPID SNOW MELT AND HEAVY RAINS COULD TRIGGER FLOODING ACROSS THAT AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SNOW REPORTS WOULD BE APPRECIATED.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 29, 7:28 PM EST | Heavy Snow Warning | LWX | Allegany | 9 hr |
Nearby
Red Flag Warnings in Virginia, 2008Red Flag Warnings in Maryland, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.